Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 16, 2020, 4:32 PM PDT for Nevada County, California; Washoe County, Nevada. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2020, 4:32 PM PDT (23:32 UTC)
- Expired
- Jul 16, 2020, 6:30 PM PDT
- In force
- 118 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nevada County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 66 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:54 PM PDT | FLASH FLOOD | Floriston, CA | REPORTS OF WATER OVER 1 FOOT DEEP IN #2 LANE ON I-80 W NEAR FLORISTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4087 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WGUS55 KREV 162332
FFWREV
CAC057-NVC031-170130-
/O.NEW.KREV.FF.W.0005.200716T2332Z-200717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
432 PM PDT Thu Jul 16 2020
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Nevada County in northern California...
Southern Washoe County in western Nevada...
* Until 630 PM PDT.
* At 432 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Boca Reservoir, Hirschdale, Floriston, Glenshire-Devonshire Cdp and
Truckee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads is likely. The heavy rains will likely trigger
rockslides, mudslides and debris flows in steep terrain, especially
in and around these areas.
&&
LAT...LON 3932 12002 3937 12012 3942 12007 3942 12000
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JW2 follow-up statements
733
WGUS75 KREV 170014
FFSREV
Flash Flood Statement
National Weather Service Reno NV
514 PM PDT Thu Jul 16 2020
CAC057-NVC031-170130-
/O.CON.KREV.FF.W.0005.000000T0000Z-200717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nevada CA-Washoe NV-
514 PM PDT Thu Jul 16 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
NEVADA AND SOUTHERN WASHOE COUNTIES...
At 513 PM PDT, law enforcement reported thunderstorms producing heavy
rain near Floriston, CA. Up to one inch of rain has already fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Boca Reservoir, Hirschdale, Floriston, Glenshire-Devonshire Cdp and
Truckee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3932 12002 3937 12012 3942 12007 3942 12000
FLASH FLOOD...OBSERVED
$$
JW820 WGUS75 KREV 170125 FFSREV Flash Flood Statement National Weather Service Reno NV 625 PM PDT Thu Jul 16 2020 CAC057-NVC031-170134- /O.EXP.KREV.FF.W.0005.000000T0000Z-200717T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nevada CA-Washoe NV- 625 PM PDT Thu Jul 16 2020 ...THE FLASH FLOOD WARNING FOR NEVADA AND SOUTHERN WASHOE COUNTIES WILL EXPIRE AT 630 PM PDT... The heavy rain has ended and flood waters have receded along I-80 near Floriston. Flooding is no longer expected to pose a threat. LAT...LON 3932 12002 3937 12012 3942 12007 3942 12000 $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:19 PM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 2:19 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Reno NV 219 PM PDT Thu Jul 16 2020 .SYNOPSIS... Fairly widespread thunderstorms for today and Friday with isolated storms possible, mainly confined to areas south of Highway 50, through early next week. Typical summer temperatures and afternoon breezes will persist over northeast California, the Sierra, and western Nevada into next week. && .DISCUSSION... Very warm temperatures and an increase in mid-level moisture over the last 24 hours are allowing thunderstorms to develop along the Sierra crest this afternoon and are expected to spread throughout much of the region today. The best storm coverage will continue to be along the Sierra crest through early afternoon, especially in Mono and Alpine counties. Storm motions are expected to be 5-10 mph to the northeast which will spread storms into west-central Nevada during the late afternoon and early evening hours. The main hazard will be the possibility of new lightning started fires as the extremely dry airmass the last few weeks has made the vegetation very receptive to ignition. For more info see the fire weather section below. Slow moving storms will also increase the chances for isolated flash flooding, especially over recent burn scars. Besides heating, there isn't much forcing so storms aren't expected to be especially strong, but could still produce isolated heavy rainfall up to 1-1.5 inches, small hail, and strong gusty winds around 50 mph. Storm potential continues to look a little better for Friday, especially into west central Nevada in the late afternoon. Storm motions will be a little faster on Friday which could allow a few storms to be on the stronger side. For the weekend and into early next week, isolated storms will remain possible mainly south of highway 50. Around the Tuesday/Wednesday time period an approaching low pressure could allow storms to form again in the northern Sierra and northeast California. Besides the storms, temperatures are expected to remain around 5 degrees above normal through the middle of next week with usual afternoon and evening breezes. -Zach && .AVIATION... Storms will be more widespread today, but the most favored area will continue to be along and east of the crest of Mono and Alpine counties moving slowly, 5-10 mph to the northeast into Southern Lyon/Mineral counties. Chances for thunderstorms today at area terminals: KMMH/TVL = 25-30% KCXP/KMEV/TRK= 20% KRNO= 15% Relatively widespread storms are expected again on Friday with storm motions up to 10-15 mph to the northeast which may allow a stronger storm or two to develop. Expect to see impacts including heavy rain, small hail, gusty erratic winds up to 50 mph, turbulence, and reduced visibility if any storms move directly over area terminals. -Hoon/Zach && .FIRE WEATHER... The thunderstorm forecast still appears to be on track. Red Flag Warnings continue for the southern Sierra Front into the Mammoth area. We are already getting buildups and thunderstorms near the crest in this area. With a bit more of a west push from the zephyr, these will spread east of 395 by evening. While the thunderstorms will be slow moving and produce rainfall, several dry strikes away from cores are likely. With min RH near 10%, fine fuels should be very receptive. The other area of concern will be the northern Sierra Front, particularly the Pine Nut, Virginia and Pah Rah ranges. While coverage may be slightly less here, latest convective models are showing more development along or just east of 395 along the northern Sierra Front. This is another area to be watched for an enhanced threat of new starts. Otherwise, more isolated storms remain possible late this afternoon and evening from the Tahoe Basin into Lassen County. More storms Friday, but there will be a little more moisture and better forcing. While storms will be moving slightly faster, they are anticipated to be stronger and wetter so no warnings are anticipated at this time. Still, there will remain the potential for isolated dry strikes starting new fires. This weekend looks like a lull in thunderstorms, confined more to the eastern Sierra. Then a weaker south flow develops with some moisture advection possible. This could lead to more thunderstorms by the middle of next week. X && .REV Watches/Warnings/Advisories... NV...Red Flag Warning until 9 PM PDT this evening NVZ421. CA...Red Flag Warning until 9 PM PDT this evening CAZ274. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Jul 16, 2:34 PM PDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL TAHOE VISTA 39.25N 120.05W
07/15/2020 E0.70 INCH PLACER CA PUBLIC
OFF AND ON SINCE 7 PM, WITH MODERATE TO
HEAVY RAIN.
&&Special weather statement, Jul 16, 2:56 PM PDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Thu Jul 16 2020
CAZ072-NVZ002-162300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
256 PM PDT Thu Jul 16 2020
...STRONG THUNDERSTORM OVER SOUTH LAKE TAHOE AND MEYERS...
At 256 PM PDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or near South Lake Tahoe. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
South Lake Tahoe, Meyers, South Lake Tahoe Airport, Fallen Leaf
Campground and southern Lake Tahoe
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.
&&
LAT...LON 3895 12009 3898 11997 3884 11995 3882 12003
3883 12005 3883 12010
TIME...MOT...LOC 2156Z 258DEG 3KT 3888 12003
JWSpecial weather statement, Jul 16, 3:39 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Reno NV
339 PM PDT Thu Jul 16 2020
CAZ071>073-NVZ001>005-170030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
339 PM PDT Thu Jul 16 2020
...Thunderstorms through this evening...
Thunderstorms will continue to develop across the Sierra, Lake Tahoe
Basin, and western Nevada through this evening.
Lightning, periods of heavy rain, hail, and gusty winds over 40 mph
will occur with the stronger storms. In the Sierra, hikers and
campers should be prepared for sudden drops in temperature that may
lead to hypothermia. Boaters on lakes, including Lake Tahoe, should
seek shelter from the thunderstorms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure or
vehicle if possible. If on or near a lake, get out of the water and
move indoors. Gusty winds will cause a sudden and rapid increase in
wave heights which may capsize small boats. Stay away from creeks
and streams as water levels may rise rapidly near thunderstorms.
&&
LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
3795 11932 3809 11935 3820 11963 3845 11968
3881 12003 3885 12016 3960 12046 3970 12071
4021 12093 4029 12005 3801 11822 3789 11835
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2230Z 226DEG 0KT 3864 11975
BrongSpecial weather statement, Jul 16, 4:13 PM PDT, 19 minutes before
Special Weather Statement National Weather Service Reno NV 413 PM PDT Thu Jul 16 2020 CAZ071-072-170015- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Greater Lake Tahoe Area CA- 413 PM PDT Thu Jul 16 2020 ...THUNDERSTORM WITH HEAVY RAIN NEAR FARAD... At 413 PM PDT, Doppler radar was tracking a strong thunderstorm over Hirschdale, or near Boca Reservoir. This storm was nearly stationary. Winds in excess of 40 mph and heavy rain with rates up to a quarter inch in 10 minutes will be possible with this storm. Locations impacted include... Boca Reservoir, Hirschdale, Glenshire-Devonshire Cdp and Truckee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is occurring with this storm. Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3932 12002 3937 12012 3946 12004 3944 12001 TIME...MOT...LOC 2313Z 209DEG 1KT 3937 12005 JW
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:00 PM PDT | Severe Thunderstorm Warning | REV | El Dorado | 45 min |
| Jul 16, 3:39 PM PDT | Special Weather Statement | REV | Alpine, Mono, Plumas | 111 min |
| Jul 15, 7:02 PM PDT | Special Weather Statement | REV | 43 min | |
| Jul 16, 2:56 PM PDT | Special Weather Statement | REV | Douglas | 64 min |
| Jul 16, 3:56 PM PDT | Dust Storm Advisory | REV | Churchill, Lyon, Pershing, Storey, Washoe | 2 hr |
| Jul 16, 4:13 PM PDT | Special Weather Statement | REV | 62 min |
Nearby
Flash Flood Warnings in California, 2020Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.